Mental Health Home > Methadone Withdrawal

It is possible to experience withdrawal from methadone if you stop taking the drug too abruptly. Potential symptoms include vomiting, rapid breathing, and restlessness. Although these problems can be quite unpleasant, they are not usually life-threatening. In order to limit withdrawal symptoms, you should not stop taking methadone "cold turkey" or adjust your dose without your healthcare provider's approval and supervision.

Withdrawing From Methadone: An Overview

Methadone hydrochloride (Diskets®, Dolophine®, Methadose®) is commonly prescribed for pain relief and addiction treatment. It is a narcotic opioid and may cause withdrawal symptoms if it is stopped too abruptly. While methadone withdrawal can be quite unpleasant, it does not usually cause life-threatening symptoms (unlike withdrawal from alcohol or some other medications).
 

Symptoms of Methadone Withdrawal

Signs of withdrawal from methadone can vary in intensity and may include:
 
  • Restlessness
  • Watery eyes
  • Runny nose
  • Yawning
  • Sweating and chills
  • Muscle pain
  • Dilated (wide open) pupils
  • Irritability
  • Anxiety
  • Backaches
  • Joint pain
  • Weakness
  • Abdominal cramps (stomach cramps)
  • Insomnia
  • Vomiting
  • Diarrhea
  • High blood pressure
  • Rapid breathing
  • Rapid heart rate. 
     
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.